New Mexico, 2007

Hail and Damaging Winds in New Mexico, August 22, 2007

August 22, 2007 · NWS ABQ · 5 events in 3 counties and zones

A short wave trough touched off a line of thunderstorms that stretched from central to northeast New Mexico. Abundant moisture was supplied by an inverted trough that moved northwest into New Mexico during the preceding 24 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A short wave trough touched off a line of thunderstorms that stretched from central to northeast New Mexico. Abundant moisture was supplied by an inverted trough that moved northwest into New Mexico during the preceding 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 22, 1:59 AM MST, 11 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 1:59 AM MST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 AM MDT WED AUG 22 2007

.DISCUSSION...
RIDGE ALOFT FROM SEA TO SHINING SEA ACROSS THE SOUTHERN U.S. WITH
NEW MEXICO IN MODEST SADDLE BETWEEN 598 DAM CENTER OVER EASTERN
PACIFIC AND 592 DAM CENTER OVER TEXAS PANHANDLE...PROVIDING
CIRCULATION PIVOTS FOR WEAK DYNAMICS...ESPECIALLY MODEST 50 KT JET
STREAKS MOVING FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST
AREA...TO WORK OVER THETA E RIDGE EXTENDING FROM NORTHEAST TO
SOUTHWEST ACROSS THE STATE. PRECIPITABLE WATER GRADIENT FROM 00Z
BALLOONS SHOWING A COUPLE TENTHS AT ABQ...RISING TO OVER AN INCH
AT AMARILLO AND NEARLY AN INCH AND A HALF AT MIDLAND. PATTERN
SUGGESTS ANOTHER DAY OF ISOLATED SHOWER COVERAGE ACROSS SOUTHERN
AND EASTERN PORTIONS OF THE FORECAST AREA...WITH ANOTHER ROUND OF
HIGH TEMPERATURES APPROACHING AND EXCEEDING RECORD
LEVELS...RUNNING 10 DEGREES OR SO ABOVE CLIMATOLOGICAL NORMS.

MODELS...AGREEING TO A FIRST ORDER ON THE STORY WITH SOME
UNDERSTANDABLE AND ACCEPTABLE DIFFERENCES IN A BROAD WEAK FLOW
REGIME. MODEST TROUGH ALOFT FROM NORTHERN MANITOBA SOUTHWEST TO
THE SISKIYOU MOUNTAINS IN NORTHERN CALIFORNIA WILL AMPLIFY AND
SWING EAST TOWARD NORTHERN NEW MEXICO FOR LAST HALF OF THE WORK
WEEK...AND THIS WILL PROVIDE A SOUTHWEST TO NORTHEAST DYNAMIC
SLIDE HEADING INTO THE WEEKEND. AS RIDGE CENTROID MOVES OFF THE
EAST COAST OF FLORIDA...RETURN FLOW BACK INTO NEW MEXICO WILL
START TUGGING THE LEFTOVERS FROM HURRICANE DEAN NORTHWARD FOR A
STEADY INCREASE IN CLOUD COVER AND SMEAR OF PRECIPITATION. BULK OF
THE REMNANT DYNAMICS STILL BOUND FOR ARIZONA AFTER QUICK PASS OVER
BAJA CALIFORNIA...AND BETTER ORGANIZED AND MORE WIDESPREAD SHOWERS
ARE A GOOD BET FOR WESTERN NEW MEXICO AS THE WEEKEND WINDS UP.

INTO THURSDAY...SHORTWAVE ALOFT ARRIVING FROM NORTHERN CALIFORNIA
APPROACHING THE FOUR CORNERS REGION AS LOW LEVEL FLOW SHIFTS TO
SOUTHWEST AND STARTS SIPPING ON MOISTURE FROM NORTH CENTRAL
MEXICO...WITH THETA E RIDGE UNMOVED FROM NORTHEAST PLAINS TO
SOUTHWEST MOUNTAINS. WILL CALL FOR GRADUAL INCREASE IN CLOUD
COVER...SOME RELIEF ON THE WARMTH...AND UPTICK IN SHOWER ACTIVITY
CLOSEST TO THE MOISTURE IN SOUTHWEST AND WESTERN PORTIONS OF THE
FORECAST AREA.

INTO FRIDAY...SHORTWAVE SHEARING THROUGH ACROSS NORTHERN BORDER OF
THE STATE FOR QUICK INCREASE IN SHOWER COVERAGE OVER THE NORTHERN
AND NORTHEAST HIGHLANDS SPREADING EAST TO THE NORTHEAST
PLAINS...AS LOW LEVEL WINDS MAINTAIN TAP ON REMNANT MOISTURE FORM
HURRICANE DEAN OVER SOUTHWEST CHIHUAHUA AND SOUTHEAST SONORA
PROVINCE IN MEXICO. WITH THETA E RIDGE BROADENING AND BROAD
INSTABILITY INCREASING WITH LOW LEVEL MOISTURE INPUT...EXPECTING
SHOWER COVERAGE INCREASING ACROSS THE BOARD WITH INCREASE IN CLOUD
COVER WORKING FURTHER REDUCTIONS IN HIGH TEMPERATURES...BUT THESE
WILL STILL BE FIVE OR SO DEGREES ABOVE CLIMATOLOGY.

WEEKEND...AS HURRICANE DEAN LEFTOVERS MOVE WEST TOWARD BAJA
CALIFORNIA...WILL SEE SOME LOSS OF MOISTURE RECHARGE AND REDUCTION
IN SHOWER COVERAGE SATURDAY...WITH MODEST REBOUND OF TEMPERATURES
AND CLEARING OF SKIES. SHOWERS WILL RETURN TO A SOUTHERN AND
EASTERN PATTERN...LEAVING NORTH AND WEST IN THE DRY. DEAN REMNANTS
STREAMING INTO ARIZONA SUNDAY WILL ENTRAIN INTO BROAD CIRCULATION
ABOUT RIDGE CENTER IN SOUTHEAST U.S....AND ADVECT BACK TO THE EAST
INTO WESTERN NEW MEXICO AS THE WEEKEND WINDS UP. AS CLOUDS MOVE IN
FROM SOUTH AND WEST...BRIEF TEMPERATURE SPIKE ON SATURDAY WILL
RETURN TO THE DOWNWARD TREND...BUT STILL REMAINING ABOVE NORMAL.
CLOUDS AND SHOWERS WEST AND SOUTH WITH LOW LEVEL SOUTHWEST FLOW
AND A FEW DEGREES COOLER TO KICK OFF THE WORK WEEK ON MONDAY.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  96  60  94  62 /   0   0   0  10
GALLUP..........................  92  55  90  55 /   0   0   0  10
GRANTS..........................  93  54  90  56 /   0   0  10  10
GLENWOOD........................  95  61  94  61 /  10  20  10  10
CHAMA...........................  86  44  84  47 /   5   5   5  20
LOS ALAMOS......................  87  57  85  56 /   0  10   5   5
RED RIVER.......................  78  44  80  43 /   5  10   5  10
TAOS............................  90  52  89  52 /   5  10   5  10
SANTA FE........................  91  58  89  58 /   5  20   5   5
SANTA FE AIRPORT................  93  60  91  60 /   5  10   5   5
ESPANOLA........................  94  55  92  56 /   0  10   5   5
ALBUQUERQUE HEIGHTS.............  94  68  93  68 /   0  10  10  10
ALBUQUERQUE VALLEY..............  96  63  93  63 /   5  10  10  10
ALBUQUERQUE FOOTHILLS...........  92  64  91  62 /   5  10  10  10
ALBUQUERQUE WEST MESA...........  95  67  93  65 /   5  10  10  10
SOCORRO.........................  94  64  94  62 /   5  10  10  10
SANDIA PARK/CEDAR CREST.........  87  54  85  52 /   5  10  10  10
MORIARTY/ESTANCIA...............  91  56  89  56 /   5  20  10  10
CARRIZOZO.......................  92  63  91  60 /   5  10   5  10
RUIDOSO.........................  83  56  83  55 /  10  10  10  10
RATON...........................  92  56  90  54 /  10  10   5   5
LAS VEGAS.......................  89  58  88  56 /  10  30   5   5
ROY.............................  86  63  87  61 /  10  20   5   5
CLAYTON.........................  91  65  92  64 /  10   5   5   5
SANTA ROSA......................  95  63  94  61 /  10  20   5   5
TUCUMCARI.......................  95  69  96  69 /  10  10   0   5
FORT SUMNER.....................  94  67  93  65 /  10   5   0   5
CLOVIS..........................  93  67  94  66 /  10   5   0   5
PORTALES........................  93  67  94  66 /  10   5   5   5
ROSWELL.........................  95  69  94  69 /  10   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 22, 4:36 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
536 AM MDT WED AUG 22 2007

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
536 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
August 22, 1:39 PM MST
Where
Colfax County, (Rtn)raton Crews Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Hail, Guadalupe

When
August 22, 2:35 PM MST
Where
Guadalupe County, Vaughn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.600, -105.200

Thunderstorm Wind, Guadalupe

When
August 22, 2:40 PM MST
Where
Guadalupe County, Vaughn
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.600, -105.200

A bow echo caused damaging winds which blew down a small tree, caused roof damage to city buildings and blew down a sign at a gas station.

Thunderstorm Wind, Quay

When
August 22, 5:08 PM MST
Where
Quay County, Tucumcari Arpt to (Tcc)tucumcari Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

Hail, Quay

When
August 22, 5:41 PM MST
Where
Quay County, 5 mi NNW of Glenrio
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.247, -103.064

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42564, 42559, 42562, 42561, 42560.